[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Shastay, Ann MSN, RN, AOCN

Article Content

A patient was started on outpatient therapy with a weekly dose of rifapentine (PRIFTIN) and isoniazid for 12 weeks to treat a latent Mycobacterium tuberculosis infection (http://www.ismp.org/ext/270). The initial prescriptions covered the first 8 weeks of therapy, and the patient was adherent to the prescribed regimen. A problem occurred when a prescription for the final 4 weeks of rifapentine therapy was sent electronically to a pharmacy, and rifAMPin was dispensed in error. Apparently, the dispensing pharmacist had not compared the new prescription with the original prescription and dispensed the wrong medication.

 

A persistent clinical pharmacist at the patient's health plan, who was monitoring the therapy, discovered the error. He contacted the dispensing pharmacy to confirm that the treatment had been changed to rifAMPin. He then contacted the patient's provider for clarification, but for some unknown reason, an office staff member incorrectly verified that the prescription had been changed due to gastrointestinal (GI) issues. Then, the pharmacist contacted the local public health officer to inquire if the use of weekly rifAMPin in place of rifapentine was appropriate therapy in this case. The public health officer confirmed that this was not appropriate therapy and suggested having the health plan medical director contact the provider. The conversation between the health plan medical director and the provider confirmed that the regimen should not have been changed to rifAMPin, that the office staff had misspoken regarding the change in therapy due to GI issues, and that the pharmacy had made a dispensing error.

 

It is easy to see how this error could occur, as both rifapentine tablets and rifAMPin capsules are available in 150 mg doses, and both are rifamycin-class antibiotics with a U.S. Food and Drug Administration approved indication to treat tuberculosis (TB). Although there was no immediate harm to the patient, it is possible that left undiscovered, the patient would have been inadequately treated and may have eventually developed active TB. RifAMPin has also been confused with rifAXIMin, a name pair that is included on ISMP's List of Confused Drug Names (http://www.ismp.org/node/102).

 

Concentrated Insulin Pens and the Visually Impaired

An endocrinologist prescribed a U-200 TRESIBA (insulin degludec) pen for an 88-year-old woman with labile type 1 diabetes and recurrent hypoglycemia. The patient also has severe macular degeneration with visual impairment. Patients with visual impairments usually use touch and sound to assist them. In the past, the patient was taking U-100 LANTUS (insulin glargine) using the SOLOSTAR pen. With this pen, you can hear and feel a faint click for each unit as you turn the dial to set the dose. For Tresiba, the doctor had prescribed 18 units daily, unaware that the patient had been setting her previous Lantus dose by listening to the number of clicks. (It is uncertain why the physician prescribed U-200 Tresiba for such a small dose.) The patient prepared the dose by counting 18 clicks. Later, she mentioned to her daughter that the clicks seemed different than with other pens. Her daughter looked at the pen and realized that, for Tresiba U-200 (which is also available in a U-100 concentration), each click represents 2 units rather than 1. The patient had taken twice the prescribed dose of Tresiba!

 

In the United States, the approved package insert provides no warning about using the Tresiba U-200 pen with visually impaired patients. In Europe, the approved package insert does provide a warning: "Patients who are blind or have poor vision must get assistance from another person with good vision who is trained in using the insulin device." This is good advice. Both the prescriber and the pharmacist instructed the patient how to use the pen but did not pick up any potential problem, and certified diabetes educators working with the doctor were also unaware of this potential problem. Any time you change a device with a visually impaired patient, or any patient, you need to reeducate the patient and require a return demonstration to confirm their ability to use the device properly.

 

Patient Ingested Cardboard "Tablets" in Demonstration Pack!

In 2015, ISMP received a report about the accidental dispensing of a demonstration starter pack of XARELTO (rivaroxaban) to a patient being discharged from the hospital. The demonstration pack is designed to look exactly like a Xarelto starter pack, but it only contains pictures of each tablet printed on a cardboard insert (Figure 1). This demonstration pack is supposed to be used to teach patients to take the 15 mg tablets twice a day for the first 21 days and then transition to the 20 mg tablets once daily starting on day 22. But, the demonstration pack looks very similar to the starter pack, even listing the drug's national drug code and, upon opening the pack, instructions for the patient to find the correct day and press out and take the correct dose. The pack also has a tamper-proof locking mechanism where you would expect to find the drugs, and a place on the back of the package for a pharmacy label. The labeling does not identify that the product is for demonstration purposes.

  
Figure 1 - Click to enlarge in new windowFigure 1. The demonstration starter pack of Xarelto contains pictures of the pills but no actual medication

Although the problem in the 2015 incident was resolved before the patient was discharged, we suggested that the patient could have "eaten the cardboard tablets, believing the medicine was imbedded in the cardboard (stranger things have happened)." Well, according to a letter published in the American Journal of Health-System Pharmacy, there's at least one documented case where this did happen (Nguyen et al., 2017). In this case, a 65-year-old woman with mild dementia presented to an emergency department with severe shortness of breath. She had just been discharged from a hospital a week earlier after being diagnosed with a pulmonary embolus. She reported adherence to rivaroxaban, which had been prescribed upon hospital discharge, but repeatedly noted that the tablets "tasted like cardboard." When the patient's Xarelto pack was shown to the staff, it was clear that a demonstration starter pack had been dispensed in error, and that the patient had been cutting out and ingesting cardboard images of the tablets. A computed tomography scan showed progression of the previous embolus and a new, acute embolus in another lobe of the lung.

 

In 2015, ISMP contacted the manufacturer to ask the company to properly and prominently identify that the demonstration pack does not contain medication. The authors of the letter describing the more recent event also contacted the manufacturer about the medication error. These and other errors associated with "demonstration" products, including the administration of imitation intravenous solutions intended for simulation only, indicate the need for an industry-wide regulation requiring clear and prominent labeling of these products. For now, if you use any demonstration or simulation products, be sure to add an auxiliary label stating, "For Demonstration Only" or "For Simulation Only," and keep these products away from actual medications or solutions.

 

REFERENCE

 

Nguyen T. T., MacLasco A., Vitto M. J. (2017). Medication mismanagement using the rivaroxaban demonstration pack. American Journal of Health-System Pharmacy, 74(12), 872-873. [Context Link]